Alert archive / South Dakota / Wind Advisories in 2014

Wind Advisory 24, NWS Aberdeen, SD

September 30, 20145 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Sep 30, 2014, 3:33 AM CDT for 5 counties in South Dakota. It took effect at Sep 30, 2014, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2014, 3:33 AM CDT (08:33 UTC)
In effect from
Sep 30, 2014, 12:00 PM CDT
Expired
Sep 30, 2014, 6:40 PM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 197 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WWUS73 KABR 300833
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
333 AM CDT TUE SEP 30 2014

...WINDY CONDITIONS ACROSS CENTRAL SOUTH DAKOTA TODAY...

SDZ033>035-045-048-302045-
/O.NEW.KABR.WI.Y.0024.140930T1700Z-141001T0000Z/
STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
333 AM CDT TUE SEP 30 2014 /233 AM MDT TUE SEP 30 2014/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING. 

* TIMING...WINDY CONDITIONS EXPECTED TODAY WITH THE STRONGEST WIND
  OCCURRING BY MIDDAY. WINDS WILL DIMINISH LATER THIS EVENING.

* WINDS...SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS EXCEEDING 45
  MPH EXPECTED THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
263 
WWUS73 KABR 301903
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
203 PM CDT TUE SEP 30 2014

...WINDY CONDITIONS WILL CONTINUE INTO THE EARLY EVENING...

SDZ033>035-045-048-010000-
/O.CON.KABR.WI.Y.0024.000000T0000Z-141001T0000Z/
STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
203 PM CDT TUE SEP 30 2014 /103 PM MDT TUE SEP 30 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...STRONG SOUTHEAST WINDS WILL CONTINUE INTO THE EARLY
  EVENING.

* WINDS...SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.
  THE WINDS WILL DIMINISH IN THE EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOHR
283 
WWUS73 KABR 302340
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT TUE SEP 30 2014


SDZ033>035-045-048-010045-
/O.CAN.KABR.WI.Y.0024.000000T0000Z-141001T0000Z/
STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
640 PM CDT TUE SEP 30 2014 /540 PM MDT TUE SEP 30 2014/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

GUSTY SOUTH TO SOUTHWEST WINDS HAVE FALLEN BELOW ADVISORY
CRITERIA. WINDS WILL CONTINUE TO DIMINISH THROUGH THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 30, 12:23 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 30, 12:23 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1223 AM CDT TUE SEP 30 2014

.UPDATE...
UPDATE TO 06Z AVIATION DISCUSSION BELOW.

JUST A FEW MINOR CHANGES MADE TO POPS THIS EVENING BASED ON LATEST
RADAR AND HI-RES MODELS. SLOWED DOWN EASTWARD PROGRESSION BY A FEW
HOURS AND INCREASED CURRENT POPS ACROSS SOUTH CENTRAL SD.
OTHERWISE FORECAST LOOKS TO BE ON TRACK WITH THE APPROACHING LOW
PRESSURE SYSTEM. SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

STRATUS CLOUDS HAVE BROKEN UP A BIT MORE THAN EXPECTED ACROSS THE
EASTERN CWA...WHICH IN TURN HAVE ALLOWED SFC TEMPS TO RISE A FEW
DEGREES ABOVE FORECAST HIGHS. RAINFALL REMAINS CONFINED TO WESTERN
SD WITH JUST A FEW VERY ISO LIGHT SHOWERS EAST OF THE MISSOURI.
MODELS STILL IN PRETTY GOOD AGREEMENT IN DEEPENING THE SFC LOW
OVER THE NEBRASKA PANHANDLE LATE TONIGHT AND MOVING IT NORTH INTO
SOUTHWEST SD BY TUESDAY MORNING. OVERNIGHT...MOST OF THE RAINFALL
WILL BE OVER WESTERN SD. THE INTERESTING DETAILS LIE IN THE
FORECAST FOR TOMORROW IN REGARDS TO INSTABILITY AND CLOUD COVER.
THIS IS WHERE THE HI RES MODELS SHOW SOME DIFFERENCES IN REGARDS
TO CONVECTION DURING THE AFTERNOON. GREATEST INSTABILITY WILL BE
OVER SOUTHEAST SD BASED ON WHAT MODELS ARE SHOWING. ALTHOUGH...IT
WILL GREATLY DEPEND ON CLOUD COVER. IF AREAS FURTHER NORTH SEE ANY
BREAKS IN CLOUDS THEN DESTABILIZATION WILL OCCUR. REGARDLESS...LOW
LEVEL SHEAR WILL BE IMPRESSIVE ON THE ORDER OF 35 TO 40 KNOTS AND
STORMS THAT MANAGE TO GET GOING OVER EASTERN SD COULD BE CAPABLE
OF A SMALL TORNADO THREAT. THIS WILL BE MORE LIKELY THOUGH WHERE
THE GREATEST INSTABILITY SETS UP...WHICH NOW LOOKS TO BE OVER
SOUTHEAST SD BUT WILL HAVE TO MONITOR CLOUD COVER TRENDS. WINDS
WILL BE RATHER STRONG WITH THIS SYSTEM AS WELL AND COULD BE
LOOKING AT A PERIOD OF WIND ADVISORY CRITERIA IN PLACES. FAVORED
AREA FOR THIS THOUGH LIKELY ACROSS SOUTH CENTRAL SD. WILL LEAVE
FOR OVERNIGHT SHIFT TO CONSIDER. SYSTEM EXITS THE AREA TUESDAY
NIGHT...LEAVING DRYING CONDITIONS FOR WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY
THE MODELS SHOW A LARGE LOW PRESSURE TROUGH AXIS RIGHT OVER THE
CENTRAL US TO BEGIN THE LONG TERM. AT THE SURFACE...HIGH PRESSURE
RIDGING ACROSS OUR CWA WILL BRING A DRY AND MOSTLY SUNNY DAY WITH
WEST TO NORTHWEST WINDS. TEMPERATURES SHOULD BE RIGHT NEAR NORMAL
IN THE MID TO UPPER 60S. THE MODELS THEN SHOW A SHORT WAVE TROUGH
IN CANADA DROPPING SOUTHEAST ACROSS OUR REGION THROUGH FRIDAY
MORNING. A STRONG COLD FRONT WILL FOLLOW IN BEHIND FOR THURSDAY
NIGHT. THIS WILL USHER IN COOLER AIR FOR FRIDAY ALONG WITH
BREEZY/WINDY NORTHWEST WINDS. HIGHS ON FRIDAY WILL BE COOLER AND
MAINLY IN THE MID 50S TO AROUND 60 DEGREES. SURFACE HIGH PRESSURE
RIDGING WILL BUILD OVER THE REGION FRIDAY NIGHT/SATURDAY MORNING
WITH CLEARING SKIES. WITH LIGHT WINDS AND DEW POINTS IN THE UPPER
20S TO THE LOWER 30S...THERE COULD BE SOME FROST FORMATION.
OTHERWISE...THE MODELS SHOW THE UPPER LEVEL FLOW PATTERN
TRANSITIONING TO LARGE UPPER LEVEL RIDGING ACROSS THE WESTERN US
WITH LARGE TROUGHING ACROSS THE EASTERN US. THIS WILL PUT US IN A
DRY PATTERN WITH GENERALLY NEAR TO ABOVE NORMAL TEMPERATURES
THROUGH THE REST OF THE PERIOD.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF LOW PRESSURE WILL MOVE OVER WESTERN SD TUESDAY. BANDS
OF SHOWERS/TSTORMS WILL WRAP AROUND THE LOW AND MAY AFFECT THE TAF
SITES INTERMITTENTLY. HI-RES MODELS KEEP THE PRECIP VERY SPOTTY
AND HAVE SIGNIFICANTLY SLOWED DOWN ANY EASTWARD PROGRESSION.
THEREFORE HAVE REMOVED MENTION OF VCTS FOR NOW AS CONFIDENCE IS
TOO LOW IN TIMING AND AREAL COVERAGE. SOUTHEAST WINDS ARE STILL
EXPECTED TO INCREASE TO 20 TO 30 KTS ACROSS THE WEST TONIGHT AND
ACROSS THE EAST DURING THE MORNING. WINDS WILL SHIFT TO THE
SOUTHWEST AT KMBG/KPIR TUESDAY EVENING. PRIMARILY VFR CIGS ACROSS
THE REGION WILL DETERIORATE TO MVFR BETWEEN 7Z AND 10Z. CIGS WILL
FLUCTUATE ON TUESDAY BETWEEN MVFR AND VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...WISE/SCARLETT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 29, 3:36 AM CDT, 23 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CDT MON SEP 29 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
336 AM CDT MON SEP 29 2014 /236 AM MDT MON SEP 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW WEAK STORMS MAY DEVELOP FROM THE MISSOURI VALLEY WEST TODAY
AND TONIGHT. SEVERE STORMS ARE UNLIKELY UNDER THIS REGIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE SYSTEM PUSHES EAST TUESDAY...THE ENVIRONMENT BECOMES MORE
FAVORABLE FOR FAST MOVING SEVERE STORMS EAST OF THE MISSOURI
RIVER. THE MAIN THREAT WILL BE HAIL AND STRONG WINDS...AND
POSSIBLY ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:32 PM CDTTornado WarningABRMcPherson28 min
Sep 30, 5:09 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson52 min
Sep 30, 6:40 PM CDTTornado WarningABRDay17 min

Nearby

Wind Advisories in South Dakota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.